Tuesday, September 8, 2009

Angry bananas


For the last few months my doctor and I have been on a quest for the ideal way to control my blood pressure. This is not as easy as it sounds because apparently my body is a bit weird (like I didn't already know that?) and can be counted on to react negatively to most drugs. If the possible side effects of a drug are something like rash, dizziness, and night sweats, I am sure to develop all of them.. and invent a few new ones too. So far the various drugs have made my lips and tongue swell, given me multiple rashes, and caused severe joint pain.. and none of them have made any difference in my blood pressure readings.

I was pretty happy when this month's experiment in modern chemistry actually started working. Within a few days of starting the new medication my blood pressure was completely normal. But, of course, everything good comes with a price and in this case the price seems to be my body's store of potassium. I asked the dr. if I couldn't just eat a few bananas but apparently that wouldn't do. Instead she prescribed huge, banana yellow, tablets. Great, now I'm on a medication to fix the problems that the medication that's supposed to make me well is causing. What's worse? The potassium supplement makes me nauseous and I'm miserable all day. So for the last few days I've taken the medication at night... which has created a whole new interesting symptom... vivid angry dreams. Night after night I've been fighting with my children and friends in my dreams and waking up in the middle of the night upset and unable to go back to sleep. But as unpleasant as it has been for me I think it's been worse for my poor husband who is trying to sleep next to me while I battle my way through the night. This morning I actually HIT him while dreaming! Not just thrashed about and knocked into him.. no.. I punched him and then woke up when he said "OW!"

I guess it's time to call the dr. again.

3 comments:

Laura/CenterDownHome said...

Ooh, angry dreams. :(
Angry dream hangover follows me through the day sometimes.

I hope this combination of blood pressure med and potassium works out for you, and the side effects go away soon!

Leeann said...

ROFL!!

I am not trying to be evil by laughing but the imagery of you punching Bob in your sleep is kind of funny!

BUT, I am sorry you are going through this roller coaster of adjustments while you find a way to control your blood pressure. As one who reacts to a lot of medications, I feel your pain.

I hope you and your doc can find a new and better way!

Tiffany said...

Oh Gina, how miserable. I am sure you also don't wake up feeling very rested. One of my friends has this problem from a surgery she had. She found a drink of some sort with alot of potassium in it. I guess she is fortunate that she can go the dietary route and not have to take those horrid pills. I hope this too can be resolved and that you can get some peaceful sleep.